It is well known that antidepressants can interfere with a person’s sleep, but it’s less clear what happens after they stop taking the drug.
One of our earliest blog posts from 2012 was written by someone experiencing terrifying nightmares while withdrawing from Cymbalta. The post received a number of comments from other people reporting the same problem.
It would be interesting to know what happened to all of those who left comments. Did the problem eventually resolve, and if so, how long did it take? Or did those people end up back on the drug?
Aside from Cymbalta, people have told us about various changes to their sleep that they attribute to the previous use of antidepressants that in some cases were stopped a long time ago.
Despite these reports, post-antidepressant sleep issues have never come into focus in the same way as some of the other withdrawal and legacy effects. Perhaps sleep problems usually return to normal and any persistent issues are mild or rare. Another possibility is that people may be more likely to focus on problems that they regard as more significant and detrimental to their lives such as genital numbness, even though they might have reduced sleep quality as well. Some people may not realize that their problem could be related to a drug they are no longer taking.
Some hospitals run specialist sleep clinics where patients with a suspected sleep disorder can be investigated. A polysomnogram is a type of test carried out during an overnight stay and involves being connected to electronic devices which measure various physiological processes while you’re asleep eg. brain activity, eye movement, heart rate, blood oxygen level, etc. While a sleep study can be useful for diagnosing certain disorders, there are limitations, and it’s not clear at this point that it would provide any insight into an antidepressant-related issue.
We’d like to get an idea of whether people’s quality of sleep returns to the way it was before they used an antidepressant, or whether it remains altered. If it does remain altered in some people, we’d like to better understand this.
If you have experienced sleep issues after stopping an antidepressant, please tell us about it by leaving a comment below. We are happy to hear from people who have recently stopped an antidepressant and may be experiencing withdrawal symptoms, but we are particularly interested to hear from those who have been off the drug for a while – perhaps 12 months or more.
Have you developed insomnia (difficulty falling asleep or staying sleep) or do you have a more unusual issue such as a noticeable loss of dreaming, or the opposite – excessive and vivid dreaming? Have you developed any unusual sleep behaviors such as sleep walking, or have you experienced regular episodes of sleep paralysis (waking up but being unable to move)?
Perhaps you experienced sleep problems immediately upon starting an antidepressant and this never fully resolved after you stopped taking it. Or maybe you only developed problems during withdrawal. If your problems eventually went away, it would be good to have an indication of how long this took.
It’s worth saying that people can experience sleep problems for all kinds of reasons that aren’t necessarily connected to medication, but if you feel that a deterioration of your sleep is linked to the previous use of an antidepressant, we would like to hear about it.